Alert archive / Oregon / Beach Hazards Statements in 2019

Beach Hazards Statement 4, NWS Medford, OR

March 1, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Mar 1, 2019, 1:13 AM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2019, 1:13 AM PST (09:13 UTC)
Expired
Mar 1, 2019, 7:00 PM PST
In force
18 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WHUS46 KMFR 010913
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
113 AM PST Fri Mar 1 2019

ORZ021-022-020000-
/O.NEW.KMFR.BH.S.0004.190301T0913Z-190302T0300Z/
South Central Oregon Coast-Curry County Coast-
113 AM PST Fri Mar 1 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Medford has issued a Beach 
Hazards Statement for an increased chance of sneaker 
waves...which is in effect through this evening. 

* Hazards...Possible sneaker waves.

* Timing...Through Friday afternoon. 

* Locations Include...The southwest Oregon coast from Florence
  south to the California state line. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

BPN
2 follow-up statements
409 
WHUS46 KMFR 012149
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
149 PM PST Fri Mar 1 2019

ORZ021-022-020300-
/O.CON.KMFR.BH.S.0004.000000T0000Z-190302T0300Z/
South Central Oregon Coast-Curry County Coast-
149 PM PST Fri Mar 1 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...

* Hazards...Possible sneaker waves.

* Timing...Through Friday evening.

* Locations Include...The southwest Oregon coast from Florence 
  south to the California state line. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
361 
WHUS46 KMFR 020255
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
655 PM PST Fri Mar 1 2019

ORZ021-022-020400-
/O.EXP.KMFR.BH.S.0004.000000T0000Z-190302T0300Z/
South Central Oregon Coast-Curry County Coast-
655 PM PST Fri Mar 1 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM PST THIS EVENING...

Swells have decreased and so has the surf.


* View the hazard area in detail at  
https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 28, 8:20 PM PST, 4 hours 53 minutes earlier.

Area forecast discussion, Feb 28, 8:20 PM PST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Medford OR
Issued by National Weather Service Eureka CA
820 PM PST Thu Feb 28 2019

.UPDATE...The forecast remains on track tonight as a low off the
Oregon coastline gradually moves eastward. Some observations near
the coast this evening show showers putting down up to 0.25 inches
of rain per hour. The showers are also penetrating pretty far
westward with Sexton summit and Roseburg both reporting
precipitation as of 8pm. Look for showers to increase in coverage
tonight as the low and the next front moves eastward. For more
information beyond tonight, read the previous discussion below.

-Smith

&&

.PREV DISCUSSION.../Issued by National Weather Service Eureka CA/

SHORT TERM...A weak front moved onshore this morning, and as
expected, it largely fell apart as it moved inland. We did get
some reports of light rain and snow showers, but we didn't notice
any impacts. Isolated showers are still drifting across mainly
west side areas at this hour, but nothing of any importance.

The associated upper low is currently due west of Newport, OR and
heading our way. It will push a secondary frontal system into the
coast tomorrow morning, and like today's, it will tend to fall
apart as it moves inland tomorrow afternoon. As a result, we'll
see only areas of light rain and snow in the morning and rain in
the afternoon. The exception will be along the coast and into the
coastal ranges where steadier and heavier precipitation is
expected, at least through the morning hours. Snow levels will
rise to 2,000 feet in the morning and up to around 2,500 feet by
afternoon in the coastal mountains. So, while there will be up to
as much as a foot of snow on the highest peaks in the coastal
mountains (including the Kalmiopsis), the vast majority of it will
fall in elevations above which we worry about impacts. Thus we
won't be issuing any winter headlines for the coastal ranges at
this time.

Now, should snow levels be lower, the amount of precipitation
increase, of the track of the low/front change, it could get dicey
during the morning over portions of the west side. For now,
we'll keep an eye on that and update as/if necessary.
Precipitation diminishes rapidly Friday evening, and thus Friday
night through Saturday should be dry. -Wright

LONG TERM...Sunday through Thursday, March 3-7, 2019...The
extended period will begin with mainly dry west-northwest flow
aloft over the forecast area with a stalled front over northern
California. Weak shortwaves along the front may induce isolated
rain/snow showers in our southernmost zones (in southern Siskiyou
and Modoc Counties) Sunday into Monday, but nothing significant.
Overall, the forecast area will be dry with temperatures getting
back closer to normal, but remaining below average. Models suggest
modified arctic air still hanging around NE sections of the CWA,
so temperatures there, especially at night, will be quite low.

By early Tuesday, the next Pacific storm system will take shape
out around 35N and 135W. This is expected to back the flow to WSW
aloft allowing the low pressure system to move ENE toward the CWA.
This should allow precipitation to break out across at least
southern portions of the forecast area Tuesday afternoon, then
spread across the remainder of the area Tuesday night through
Wednesday. The surface low should move onshore near Cape Mendocino
Wednesday morning. While this system is expected to bring periods
of moderate rain and mountain snow, at this time, it appears to
be a relatively "run-of-the-mill" winter storm. Preliminary
precipitation totals look to be highest in the Mount Shasta region
with 1.50-2.50" of liquid, with generally 0.50-1.50" along the
coast south of Cape Blanco, in the mountains and the rest of
Siskiyou County...and 0.25-0.50" in the valleys west and east of
the Cascades. Initially, snow levels will be 2000-2500 feet
Tuesday morning, but should rise to around 4500 feet Tuesday night
through Wednesday, so best snow amounts should be above the major
passes. This system will also likely result in some gusty winds,
especially in the Shasta Valley and east of the Cascades. With
respect to the guidance, there are still timing and strength
differences, so details, especially snow levels and precipitation
amounts will need to be ironed out.

Wednesday night through Thursday, once the surface low moves
inland, an upper trough off the PacNW coast will push a cold front
and steady precipitation east of the Cascades. Expect post-frontal
showers to continue behind it with snow levels falling back to
2500 feet or so. -Spilde

AVIATION...For the 01/00Z TAFs...A couple of weak disturbances will
move through the area tonight through Friday with isolated to
scattered rain/snow showers, VFR/MVFR ceilings and terrain
obscurations. Local IFR is possible late tonight or Friday morning,
especially at KRBG, but confidence in IFR is low. -Spilde

MARINE...Updated 200 PM PST Thursday, February 28, 2019...
Gusty south winds with small craft conditions for areas from Port
Orford northward will lower late this afternoon and early this
evening. Seas will be a mix of wind chop and long period west
swell during this period. Weak low pressure will move into the
waters late tonight into Friday. South winds are expected to
increase tonight and Friday morning ahead of a front with small
craft advisory level winds and seas expected to develop for areas
north of Gold Beach. Winds will lower again Friday afternoon as
low pressure moves overhead. Gusty north to northeast winds may
develop this weekend, mainly in the outer waters. Next Tuesday and
Wednesday, a low approach the northern California coast and then
move onshore. This may bring moderate to heavy rain to the area.
Winds are expected to remain north to northeast and seas are
expected to be a mix of west/northwest swells and fresh south
swell. However confidence is low on the details of this portion of
the forecast and changes to the track of the low may bring
significant changes to the forecast over the waters. -CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 10 AM PST Friday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:57 AM PSTDense Fog AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine7 hr
Mar 1, 1:21 PM PSTFrost AdvisoryMFRCoos, Curry, Douglas19 hr
Mar 1, 1:41 PM PSTSmall Craft AdvisoryMFR61 hr

Nearby

Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.